Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 211, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2004, 8:31 PM CDT for Meade County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2004, 8:31 PM CDT (01:31 UTC)
- Expired
- Jun 20, 2004, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Meade County, KS
The radar
The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:49 PM CDT | HAIL 0.75 | 4 Se Meade, KS | |
| Jun 20, 8:50 PM CDT | HAIL 0.88 | 4 Se Meade, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1284 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
053 WUUS53 KDDC 210131 SVRDDC KSC119-210215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 830 PM CDT SUN JUN 20 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MEADE COUNTY IN SOUTHWEST KANSAS. * UNTIL 915 PM CDT * AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MISSLER...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF MEADE COUNTY... MEADE STATE PARK... MISSLER... MEADE... FOWLER... LAT...LON 3745 10058 3701 10055 3701 10010 3746 10013 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:02 PM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, Jun 20, 2:02 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 202 PM CDT SUN JUN 20 2004 .DISCUSSION... DAYS 1-2... ONCE AGAIN CONVECTION DEVELOPING OVER THE HIGHER TERRAIN, MAINLY IN BOU AREA AS MCS FROM THIS MORNING MOVES SOUTH INTO OK. SFC BOUNDARY APPEARS TO HAS STALLED OUT IN THE TX PANHANDLE BY LATE MORNING WITH DHT OBS SUGGESTING IT WAS ALREADY BEGINNING TO MOVE BACK NORTHWARD. BASED ON 7H TEMPS OF 9-10C...CAP SHOULD SEE CU BECOME MORE DEVELOPED THAN WHAT IS OUTSIDE AT 18Z WITH MID-UPPER 80S. MOST FAVORABLE AREA FOR THIS WILL BE IN THE CNTL/SW CWA SO WITH THIS IN MIND WILL KEEP SMALL POPS GOING LATE THIS AFTERNOON INTO EVENING HERE WHICH IS ALSO NEAR THE RETURNING SFC BOUNDARY AND LARGEST CAPE VALUES. THE MORE INTERESTING WEATHER WILL BE LATER TONIGHT AS THE DEVELOPING STORMS IN COLORADO MOVE EASTWARD INTO WESTERN KS. MID LVL BAROCLINIC ZONE STILL IN PLACE FROM NE CO INTO CNTL KS AND WITH A BETTER LLJ PROGGED TO DEVELOP, WAA AND TONGUE OF MOISTURE EXTENDING FROM NE CO INTO SC KS AHEAD OF THESE STORMS SHOULD SEE ANOTHER MCS MOVE ACROSS THE CWA LATER TONIGHT. PCPN H20 VALUES VERY SIMILAR TO LAST NIGHTS WHERE 1-2 INCHES FELL BASED ON COOP REPORTS. WITH BETTER LIFT PRESENT CURRENTLY THINK UP TO 3 INCHES IS NOT OUT OF THE QUESTION SO WITH FFG IN SOME AREAS SHOWING ONLY 6HR VALUES OF LESS THAN THREE ESPECIALLY IN THE NORTH AND REVIEWING WHERE THE HEAVIEST RAINS HAD FALLEN OVER THE LAST 72 HOURS VIA HYDROVIEW MPE WILL GO AHEAD AND ISSUE A FLOOD WATCH FOR A OUR NORTHERN COUNTIES NEAR THE GLD AREA AND OUR ERN CWA BOARDING ICT. FOLLOWING THIS A COLD FRONT WILL PUSH SOUTH INTO NORTHERN OKLAHOMA ON MONDAY BRINGING WITH IT A REINFORCEMENT OF COOLER AIR. PCPN CHANCES MONDAY NIGHT WILL BE NEAR THIS FRONT WHICH WILL EXTEND FROM NORTHERN OKLAHOMA INTO SE COLORADO. WILL THEREFORE GRADIENT POPS FROM THE HIGHER GRIDS OF OUN,AMA,PUB DOWNWARD IN OUR SW/SRN CWA. AFTER THIS SFC HIGH BUILDS IN MONDAY NIGHT AND TUESDAY. SO FOR MOST OF THE CWA WILL LEAVE FORECAST DRY. DAYS 3-7... MEDIUM RANGE MODELS HAVE NORTHWEST FLOW ALOFT DOMINATING THE PLAINS AS A STRONG UPPER LOW HOVERS NORTH OF THE GREAT LAKES. VARIOUS SHORTWAVE TROUGHS WILL BE ROTATING AROUND THE UPPER LOW AND BRINGING REINFORCING SHOTS OF COOLER AIR, WITH THE GFS AND ECMWF SHOWING A FAIRLY VIGOROUS ONE COMING DOWN WEDNESDAY NIGHT INTO THURSDAY. AT THE SFC, A GENERAL EASTERLY COMPONENT WILL CONTINUE TO BRING MOIST AIR UPSLOPE ACROSS SOUTHWEST KS. MUCH WILL DEPEND ON WHERE FRONTAL AND OUTFLOW BOUNDARIES END UP, BUT SEE NO REASON WHY THE TREND OF CONVECTION FIRING IN THE HIGHER TERRAIN OF EASTERN CO AND MOVING EASTWARD AS AN MCS WONT CONTINUE. KEPT THE POPS THAT WE HAD GOING FOR WED, THURS, AND FRI NIGHTS. WITH PLENTY OF MOISTURE AND CLOUDS HANGING AROUND THE AREA AND POSSIBLE FRONTAL BOUNDARIES COMING THROUGH TEMPS SHOULD REMAIN BELOW CLIMO, SO TWEAKED HIGHS DOWN FOR THURS AND FRI A BIT. THE NEXT PROBLEM WILL BE HOW FAST THE UPPER LOW MOVES EAST AND ALLOWS RIDGING TO BUILD IN. THE OPERATIONAL GFS KEEPS US IN NORTHWEST FLOW THROUGH MOST OF THE WEEKEND, NOT REALLY BRINGING IN THE HIGHER HEIGHTS UNTIL NEXT TUES. THE MAIN GFS ENSEMBLES ARE PRETTY CONSISTENT WITH THE OPERATIONAL RUN, BUT THE CANADIAN AND CDCS RE-FORECAST ENSEMBLES ARE A LITTLE FASTER AND BUILD THE RIDGE INTO THE PLAINS OVER THE WEEKEND. STILL, EVEN THE CDC HAS COOLER THAN AVG 850MB TEMP ANOMALIES OVER THE AREA THROUGH SATURDAY. WILL KEEP THE OVERALL WARMING TREND, BUT WILL TWEAK TEMPS DOWN A BIT ON SAT TO JUST BELOW CLIMO. MINOR CHANGES ELSEWHERE IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 78 59 79 / 80 00 20 00 GCK 62 76 56 79 / 80 10 20 00 EHA 61 80 59 79 / 30 30 30 00 LBL 63 80 59 78 / 30 30 40 00 HYS 62 76 58 80 / 90 00 00 00 P28 66 82 64 81 / 60 40 40 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH TONIGHT FOR KSZ030-031-043>046-061>066-079>081-089- 090 && BURGERT/RITTERLING
Hazardous weather outlook, Jun 20, 5:08 AM CDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 508 AM CDT SUN JUN 20 2004 KSZ030-031-043>046-061>066-074>081-084>090-211100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 508 AM CDT (408 AM MDT) SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL MOVE INTO SOUTHWEST KANSAS THIS AFTERNOON. ABUNDANT MOISTURE WILL BE AVAILABLE ALONG AND AHEAD OF THE WARM FRONT AND THIS COMBINATION WILL PRODUCE SOME SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND INTO THE EVENING. THERE MAY ALSO BE A FEW TORNADOS POSSIBLE ALONG THE WARM FRONT. A LARGE COMPLEX OF THUNDERSTORMS WILL BECOME THE DOMINANT FEATURE BY LATER THIS EVENING WITH A CHANCE OF LARGE HAIL AND VERY HEAVY RAINFALL. MOST OF THE HEAVY RAINFALL WILL BE NORTH OF A LINE FROM GARDEN CITY TO PRATT WITH 1 TO 3 INCHES POSSIBLE IN LOCAL AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK WITH SCATTERED THUNDERSTORMS PRIMARILY DURING THE NIGHTTIME HOURS. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE. HAIL AND HIGH WINDS WILL BE THE MAIN THREATS, ALTHOUGH HEAVY RAINFALL COULD PRODUCE LOCAL FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND INTO THE EVENING. 06
In the hours before
Local storm report, Jun 20, 3:29 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 3 E SCOTT CITY 38.48N 100.85W
06/20/2004 0.75 INCH SCOTT KS PUBLIC
0155 AM HAIL 4 SSE FRIEND 38.20N 100.88W
06/20/2004 0.88 INCH FINNEY KS PUBLIC
&&
UMSCHEIDLocal storm report, Jun 20, 6:59 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 5 W ELKHART 37.00N 101.99W
06/20/2004 0.75 INCH MORTON KS PUBLIC
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:14 PM CDT | Tornado Warning | DDC | Hamilton | 46 min |
| Jun 20, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 30 min |
| Jun 20, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 48 min |
| Jun 20, 9:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 52 min |
| Jun 20, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
| Jun 20, 10:19 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 26 min |
| Jun 20, 11:06 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 39 min |
| Jun 20, 11:20 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 40 min |
| Jun 20, 11:26 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.